Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates for semidiscrete finite element methods for parabolic integro-differential equations

Authors: Vidar Thomée and Nai Ying Zhang
Journal: Math. Comp. 53 (1989), 121-139
MSC: Primary 65R20; Secondary 65M60
MathSciNet review: 969493
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to attempt to carry over known results for spatially discrete finite element methods for linear parabolic equations to integro-differential equations of parabolic type with an integral kernel consisting of a partial differential operator of order $ \beta \leq 2$. It is shown first that this is possible without restrictions when the exact solution is smooth. In the case of a homogeneous equation with nonsmooth initial data $ v,v \in {L_2}$, optimal $ O({h^r})$ convergence for positive time is possible in general only if $ r \leq 4 - \beta $. This depends on the fact that the exact solution is then only in $ {H^{4 - \beta }}$.

References [Enhancements On Off] (What's this?)

  • [1] J. H. Bramble, A. H. Schatz, V. Thomée & L. B. Wahlbin, "Some convergence estimates for semidiscrete Galerkin type approximations for parabolic equations," SIAM J. Numer. Anal., v. 14, 1977, pp. 218-241. MR 0448926 (56:7231)
  • [2] J. R. Cannon & Y. Lin, "A priori $ {L^2}$ error estimates for Galerkin methods for nonlinear parabolic integro-differential equations," Manuscript, 1987.
  • [3] E. Greenwell Yanik & G. Fairweather, "Finite element methods for parabolic and hyperbolic partial integro-differential equations," Nonlinear Analysis Theory, Methods & Applications, v. 12, 1988, pp. 785-809. MR 954953 (90e:65196)
  • [4] M.-N. Le Roux & V. Thomée, "Numerical solution of semilinear integro-differential equations of parabolic type with nonsmooth data," SIAM J. Numer. Anal. (To appear.) MR 1025089 (90m:65172)
  • [5] I. H. Sloan & V. Thomée, "Time discretization of an integro-differential equation of parabolic type," SIAM J. Numer. Anal., v. 23, 1986, pp. 1052-1061. MR 859017 (87j:65113)
  • [6] V. Thomée, "Negative norm estimates and superconvergence in Galerkin methods for parabolic problems," Math. Comp., v. 34, 1980, pp. 93-113. MR 551292 (81a:65092)
  • [7] V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, 1984. MR 744045 (86k:65006)
  • [8] M. F. Wheeler, "A priori $ {L_2}$ error estimates for Galerkin approximations to parabolic partial differential equations," SIAM J. Numer. Anal., v. 10, 1973, pp. 723-759. MR 0351124 (50:3613)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 65M60

Retrieve articles in all journals with MSC: 65R20, 65M60

Additional Information

Keywords: Integro-differential equation, parabolic, nonsmooth data, regularity estimates, finite elements, Galerkin, semidiscrete, error estimates
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society